The purpose of this paper is to present the case of a patient undergoing kidney transplantation who developed limb tremor dizziness and vertical nystagmus (ny) during Tacrolimus (TAC) therapy and to investigate the pathophysiological mechanisms underlying the balance disorder. This case study regards a 51-year old kidney transplant male patient with hand tremors and lower limbs asthenia associated with dizziness and nausea. The symptoms started two months after the beginning of intravenous TAC for renal transplantation. The pure-tone audiometry showed a mild symmetrical high-frequencies down-sloping sensorineural hearing loss. Acoustic emittance measures showed a normal tympanogram; stapedial reflexes were normally elicited. The Auditory Brainstem Responses (ABR) and Cervical Vestibular Evoked Myogenic Potentials (c-VEMPs) were bilaterally normally evoked. The bedside vestibular examination showed spontaneous down-beating stationary persistent, omni-positional nystagmus, not inhibited by fixation. The Head-Shaking Test accentuates the spontaneous ny. The horizontal clinical head impulse test was negative, bilaterally. A biochemical blood test revealed a decrease in Magnesium (Mg) levels (0.8 mg/dL; normal range 1.58-2.55). The integration of Mg induced both a plasma levels normalization and an improvement of clinical symptoms. This case suggests that TAC treatment can induce a Mg depletion that caused the transient cerebellar lesion. Therefore, the monitoring of serum electrolytes during immunosuppressive treatment appears to be a useful tool in order to reduce the central system symptomatology.
File in questo prodotto:
Non ci sono file associati a questo prodotto.